Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 48, NWS Morristown, TN

April 10, 2009Marion County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 10, 2009, 2:54 PM CDT for Marion County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2009, 2:54 PM CDT (19:54 UTC)
Expired
Apr 10, 2009, 3:45 PM CDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 47 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:23 AM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 1:25 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 10, 1:25 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
225 PM EDT FRI APR 10 2009

.SHORT TERM...(TONIGHT)...BROKEN LINE OF THUNDERSTORMS
APPROACHING...AND WITH SIGNIFICANT CAPE AND LOW LEVEL WIND
SHEAR...STILL EXPECTING SEVERE THUNDERSTORMS WITH THE POSSIBILITY OF
TORNADOES THIS AFTERNOON INTO EARLY EVENING.  ONCE THE COLD FRONT
PASSES...SHOULD HAVE SOME SHOWERS LINGERING...ESPECIALLY NORTH...AND
LOW CLOUDS MOVING IN.  WILL NOT STRAY FROM MAV TEMPS FOR TONIGHT.

.LONG TERM...(SATURDAY THROUGH FRIDAY)...RATHER UNSETTLED WEATHER
REGIME IN THE OFFING FOR THE LONG TERM AFTER A MAINLY DRY WEEKEND.
NEXT IN A SERIES OF SYSTEMS APPROACHES BY EARLY MONDAY. THIS DOES
NOT APPEAR TO BE A SEVERE WEATHER THREAT AT THIS TIME AS INSTABILITY
IS DECIDEDLY LACKING PER MODEL FORECAST SOUNDINGS. HOWEVER...UPPER
CLOSED LOW ASSOCIATED WITH THIS EVENT WILL ONLY SLOWLY DRIFT
EASTWARD RESULTING IN THE PERSISTENCE OF SCATTERED PRECIP INTO
WEDNESDAY. BRIEF DRY PERIOD EXPECTED WEDNESDAY NIGHT BEFORE THE NEXT
SYSTEM APPROACHES ON THURSDAY. FOR TEMPS..GENERALLY ONLY TWEAKED
PRECEDING GRIDS/FORECAST AS THEY APPEARED REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             51  65  43  72  53 /  50  10   0   0  60
KNOXVILLE MCGHEE TYSON AIRPORT, TN  50  62  40  69  47 /  80  10   0   0  30
OAK RIDGE, TN                       51  62  39  69  48 /  70  10   0   0  30
TRI CITIES AIRPORT, TN              49  59  36  67  42 /  90  20   0   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

LDW/LCM
Hazardous weather outlook, Apr 10, 2:20 AM CDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
320 AM EDT FRI APR 10 2009 /220 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ACROSS
MIDDLE TENNESSEE..CENTRAL KENTUCKY...AND NORTHERN ALABAMA EARLY
THIS AFTERNOON...THEN MOVE EAST ACROSS THE REGION. THE GREATEST
THREAT FOR SEVERE STORMS WILL BE BETWEEN 4 AND 10 PM TODAY WITH
THE MAIN CONCERN BEING LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED
TORNADOES ARE ALSO POSSIBLE.

HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 10, 9:37 AM CDT, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1037 AM EDT FRI APR 10 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-102000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...NORTON...GATE CITY...LEBANON...
ABINGDON
1037 AM EDT FRI APR 10 2009 /937 AM CDT FRI APR 10 2009/

...A SIGNIFICANT SEVERE WEATHER OUTBREAK EXPECTED THIS AFTERNOON
AND EVENING...

A LOW PRESSURE SYSTEM WILL MOVE EAST ACROSS THE LOWER OHIO AND
TENNESSEE VALLEYS TODAY. GUSTY SOUTH AND SOUTHWEST WINDS AHEAD OF
THIS SYSTEM WILL HELP TO BRING WARM AND MOIST AIR INTO THE REGION
TODAY.

AN AREA OF SHOWERS AND THUNDERSTORMS HAS ALREADY MOVED THROUGH THE
AREA THIS MORNING. SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE
EXPECTED THROUGH THE EARLY AFTERNOON...THEN MORE NUMEROUS SHOWERS
AND THUNDERSTORMS WILL MOVE IN BY LATE AFTERNOON AHEAD OF AN
APPROACHING COLD FRONT. SEVERE THUNDERSTORMS ARE LIKELY ACROSS THE
REGION THIS AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL CAN BE
EXPECTED WITH THESE SEVERE STORMS...AND TORNADOES WILL ALSO BE
POSSIBLE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE
TELEVISION OR RADIO STATIONS...FOR LATER STATEMENTS AND FORECASTS
ON THIS POTENTIAL SEVERE WEATHER OUTBREAK.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 5:03 AM CDTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 3 more42 min
Apr 10, 2:28 PM CDTTornado WarningMRXMarion47 min
Apr 10, 2:43 PM CDTTornado WarningMRXBledsoe, Sequatchie47 min
Apr 10, 3:03 PM CDTSevere Thunderstorm WarningMRXHamilton42 min
Apr 10, 3:12 PM CDTTornado WarningMRXBledsoe, Bradley, Hamilton, McMinn, Marion, Meigs and 2 more48 min
Apr 10, 3:24 PM CDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Union36 min
Apr 10, 3:27 PM CDTSevere Thunderstorm WarningMRXClaiborne, Hancock48 min
Apr 10, 3:37 PM CDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Meigs and 3 more53 min
Apr 10, 3:43 PM CDTTornado WarningMRXBradley, Hamilton, McMinn, Monroe, Polk62 min
Apr 10, 3:45 PM CDTTornado WarningMRXAnderson, Knox, Loudon, Roane60 min
Apr 10, 3:56 PM CDTSevere Thunderstorm WarningMRXBradley, Hamilton34 min
Apr 10, 4:18 PM CDTTornado WarningMRXHancock42 min
Apr 10, 4:26 PM CDTSevere Thunderstorm WarningMRXBlount, Sevier64 min
Apr 10, 4:32 PM CDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Union28 min
Apr 10, 5:03 PM CDTSevere Thunderstorm WarningMRXCocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more34 min
Apr 10, 3:40 PM CDTTornado WarningMRXLee33 min
Apr 10, 4:45 PM CDTTornado WarningMRXLee, Scott, Wise, City of Norton60 min
Apr 10, 4:15 PM CDTTornado WarningMRXCherokee, Clay60 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.